[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.191.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 20, 1978

Medication Errors From Similar Trademarks

JAMA. 1978;239(12):1130. doi:10.1001/jama.1978.03280390026003
Abstract

To the Editor.—  This is a letter of caution concerning a pair of brand name "spell-alikes" that led to confusion and error. An order for amikacin sulfate (Amikin) was written, and on two separate occasions for the same patient, aminocaproic acid (Amicar) was inadvertently administered.Generic prescribing within many hospitals is now encouraged in a cost-conscious effort to reduce pharmacy inventories and make product bidding feasible as well as in an effort to simplify prescribing for young house officers and ordering procedures for nurses. When one manufacturer is the sole producer of a drug entity, prescribing by generic or brand name is seemingly unimportant. However, the error that occurred with amikacin and aminocaproic acid is more likely to reoccur if the brand name is written.

×